Blurrings of the j-function

Vahagn Aslanyan, Jonathan Kirby

Research output: Contribution to journalArticlepeer-review

1 Citation (Scopus)
8 Downloads (Pure)


Inspired by the idea of blurring the exponential function, we define blurred variants of the j-function and its derivatives, where blurring is given by the action of a subgroup of (GL)2 (C). For a dense subgroup (in the complex topology) we prove an Existential Closedness theorem which states that all systems of equations in terms of the corresponding blurred j with derivatives have complex solutions, except where there is a functional transcendence reason why they should not. For the j-function without derivatives we prove a stronger theorem, namely, Existential Closedness for j blurred by the action of a subgroup which is dense in (GL)2+ (ℝ;)), but not necessarily in (GL)2 (C))). We also show that for a suitably chosen countable algebraically closed subfield C (C)), the complex field augmented with a predicate for the blurring of the j-function by (GL)2 (C) is model theoretically tame, in particular, ω-stable and quasiminimal.

Original languageEnglish
Pages (from-to)461–475
Number of pages15
JournalThe Quarterly Journal of Mathematics
Issue number2
Early online date14 Aug 2021
Publication statusPublished - Jun 2022

Cite this